|Adult ADHD Home||Organization Skills||ADHD in Women|
|Signs & Symptoms||ADHD Jobs||ADHD in College|
|Relationship Problems||Time Management||Young Adults|
|ADHD Apps & Tools||Health, Sleep, Stress||ADHD Adult Blogs|
|ADHD Parenting Home||Parenting Strategies||Talking About ADHD|
|Oppositional Defiant||Health & Nutrition||Sleep|
|Discipline Problems||Organization Skills||Routines That Work|
|ADHD Teens||Social Skills||Parenting Blogs|
|ADHD Treatment Home||Treating Your Child||Adderall|
|ADHD Medications||Side Effects||Daytrana|
|Alternative Treatments||Treatment Options||Strattera|
|The ADHD Diet||Medication Reviews||Vyvanse|
|ADHD/LD School Home||Organization Skills||Behavior at School|
|Teachers’ Guide||Sports & Activities||Working with School|
|School Accommodations||Learning Disabilities||High School|
|IEP/504 Plan||Homework Help||Working Memory|
|ADHD Diagnosis Home||ADHD Self Tests||Learning Disabilities|
|Signs of ADHD||Executive Function||Related Conditions|
|Types of ADHD||Getting a Diagnosis||ADHD Myths|
|Hypersensitivity||ADHD in Women||Anxiety & Depression|
|Find a Professional|
|Give a Gift|
Stuttering as a Side Effect of Ritalin
"My grandson has been taking Ritalin for six years (10 mg twice a day). He started stuttering after about a year on this drug. Is this a result of the medication?"
Speech dysfluency (stuttering) is not a side effect often seen with Ritalin. Also, since the stuttering started a year after being on Ritalin, I doubt if this medication caused the stuttering. It would be my suspicion that the stuttering is a separate problem not related to the Ritalin.
I hope your grandson is seeing a speech-language therapist to help him with his stuttering. If there is any doubt about the impact of Ritalin on stuttering, it would be easy to stop the Ritalin and see if the stuttering stops.
Check out ADDConnect to connect to other parents who may have experienced similar side effects.
kptica asks, "Did the stuttering stop when the meds stop?" in Stimulants and Stuttering on ADDConnect.
DP0706 wonders how Vyvanse may be related to her son's stuttering and points out, "It’s almost as if his mouth can’t keep up with his brain because he’s talking very, very fast (which is normal for him), but stuttering in every other sentence." Read the full question and community replies here: Stuttering as a Side Effect?
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.